Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 42, NWS Midland/Odessa, TX

August 21, 2008Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 21, 2008, 6:31 PM CDT for Reagan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2008, 6:31 PM CDT (23:31 UTC)
Expired
Aug 21, 2008, 9:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 97 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 212331
FFWMAF
TXC383-220230-
/O.NEW.KMAF.FF.W.0042.080821T2331Z-080822T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT THU AUG 21 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN REAGAN COUNTY IN WEST TEXAS...

* UNTIL 930 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS 
  SOUTHEASTERN REAGAN COUNTY. THE HEAVIEST RAINFALL WAS OCCURRING
  ALONG HIGHWAY 137 SOUTH OF BIG LAKE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG LAKE...
  BEST...HIGHWAY 137 SOUTH OF BIG LAKE.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3126 10164 3136 10129 3111 10129 3111 10162

$$
2 follow-up statements
000 
WGUS74 KMAF 220100
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT THU AUG 21 2008

TXC383-220230-
/O.CON.KMAF.FF.W.0042.000000T0000Z-080822T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REAGAN-
800 PM CDT THU AUG 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHEASTERN REAGAN COUNTY...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAIN HAD ENDED ACROSS SOUTHEASTERN REAGAN COUNTY...HOWEVER
LOCALIZED FLOODING IS STILL POSSIBLE DUE TO RUNOFF FROM THE HEAVY 
RAINFALL EARLIER THIS EVENING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HIGHWAY 137 SOUTH OF BIG LAKE.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3126 10164 3136 10129 3111 10129 3111 10162

$$
000 
WGUS74 KMAF 220221
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CDT THU AUG 21 2008

TXC383-220232-
/O.EXP.KMAF.FF.W.0042.000000T0000Z-080822T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REAGAN-
921 PM CDT THU AUG 21 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR SOUTHEASTERN
REAGAN COUNTY...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3126 10164 3136 10129 3111 10129 3111 10162

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:55 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 21, 2:55 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT THU AUG 21 2008

.DISCUSSION...

CONVECTION BEGINNING TO DEVELOP ACROSS THE BIG BEND AND WEST TEXAS
MOUNTAINS AREAS THIS AFTERNOON ALL IN RESPONSE TO A SMALL UPPER
LEVEL LOW PRESSURE CENTER LOCATED ACROSS THE RIO GRANDE VALLEY. AM
EXPECTING TRENDS TO CONTINUE THROUGH THE EARLY EVENING IN RESPONSE
TO PEAK HEATING AND AVAILABLE INSTABILITY. ADDITIONAL FOCUS FOR
POTENTIAL DEVELOPMENT FURTHER NORTH ACROSS THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS MAY RESIDE WITH A WELL DEFINED
LEE SIDE TROUGH WHICH REMAINS ANCHORED ACROSS THE HIGH PLAINS OF NW
MEXICO. ADDITIONALLY...WRF SOLUTIONS ALSO DEPICTING THE ARRIVAL
OF AN UPPER LEVEL SHORTWAVE TROUGH FROM THE FOUR CORNERS
REGION...ALSO LEADING TO POTENTIAL FURTHER DEVELOPMENT. WITH THESE
FACTORS IN PLACE...DECIDED TO KEEP SLIGHT CHANCE TO CHANCE POPS
GOING FOR AREAS WEST AND SOUTH OF KMAF AREA. NOT OVERLY CONCERNED
WITH SEVERE WEATHER POTENTIAL THIS AFTERNOON AS 0-6KM BULK SHEAR
WILL LIKELY REMAIN LESS THAN 20KTS IN RESPONSE TO RATHER WEAK MID-
LEVEL FLOW.

FORECAST FOR THE NEXT SEVERAL DAYS IS BY NO MEANS AN EASY ONE AS
WEST TEXAS AND THE PLAINS OF SE NEW MEXICO WILL LITERALLY LIE
BETWEEN SEVERAL WEATHER SYSTEMS. OFF TOWARDS THE NORTHEAST...THE
PERSISTENT UPPER LEVEL LOW PRESSURE CENTER RESPONSIBLE FOR THIS
PAST WEEKEND/S RAIN WILL ONLY SLOWLY BEGIN TO ENTER THE MID MISS
RVR VLY. OFF TOWARDS THE NORTHWEST...A BUILDING RIDGE OF HIGH
PRESSURE WILL RESIDE OVER THE SOUTHWEST...BEFORE EXTENDING INTO
THE FOUR CORNERS REGION. TOWARDS THE SOUTHWEST...THE CUT-OFF LOW
RESPONSIBLE FOR THIS AFTERNOON/S CONVECTION IS EXPECTED TO REMAIN
IN PLACE THROUGH PORTIONS OF THE UPCOMING WEEKEND...WHILE THE
REMNANTS OF TS FAY WILL SLOWLY BEGIN MOVING WESTWARD WITH TIME.
WITH THAT BEING SAID...REGION HAS THE POTENTIAL OF BEING IMPACTED
BY SEVERAL WEATHER MAKERS IN THE COMING DAYS.

FRIDAY APPEARS TO BE THE WARMEST DAY ON TAP FOR THE REGION AS LOW
CLOUDS AND PRECIP CHANCES WILL REMAIN CONFINED TO MAINLY THE
MOUNTAINOUS REGIONS OF WEST TEXAS. ALL SHORT TERM PROGS ARE IN
RATHER GOOD AGREEMENT WITH BROAD SOUTHERLY TO SOUTHEASTERLY FLOW
BY TOMORROW AFTERNOON...HELPING TO KEEP TEMPS IN THE NORMAL TO
SLIGHTLY ABOVE NORMAL CATEGORY. VERY UNCLEAR ON THE AMOUNT OF
MOISTURE AVAILABLE FOR PREVIOUSLY DISCUSSED UPPER LOW ACROSS THE
RIO GRANDE VALLEY...HOWEVER FEEL CONFIDENT THAT WITH THIS FEATURE
IN PLACE...POTENTIAL STEEPENING OF LOW AND MID LEVEL LAPSE RATES
WILL LIKELY RESULT IN CONVECTION OVER THE MOUNTAINS ONCE AGAIN.
BASED ON ABOVE REASONING...DECIDED TO KEEP SLIGHT CHANCE POPS
GOING FOR AREAS WEST OF THE TRANS PECOS AREA THROUGH THE DAY
TOMORROW.

RATHER NOTICEABLE COOLING POSSIBLE ONCE AGAIN THIS WEEKEND AS
PRECIP CHANCES AND LOW LEVEL CLOUDINESS APPEAR ON THE HORIZON FROM
THE SOUTHEAST. GFS SOLUTIONS BEGINNING TO HINT AT POTENTIAL SFC
CYCLOGENESIS ACROSS THE LOWER RIO GRANDE VALLEY BY SAT...WHICH
WOULD RESULT IN INCREASED MOISTURE ADVOCATION INTO OUR AREA. ECMWF
SOLUTIONS ALSO BEGINNING TO HINT TOWARDS THIS SCENARIO AS
WELL...WHICH HELPS LEAD A BIT MORE CONFIDENCE TO GOING FORECAST.
BASED ON THIS AND THE POTENTIAL FOR SCATTERED SHOWERS/STORMS
ACROSS THE REGION THROUGH THE WEEKEND...DECIDED TO TRIM TEMPS A
BIT WHILE AT THE SAME TIME INCREASING POPS ACROSS THE SOUTH AND
EAST. OBVIOUSLY A HIGH BUST POTENTIAL FOR HIGH TEMPS BUT
CONFIDENCE IS INCREASING BASED ON MODEL AGREEMENT THROUGH THE
PERIOD. ADDI TONALLY...A WELL DEFINED SHEAR AXIS (DEFORMATION
AXIS) WILL LIKELY RESIDE SOMEWHERE CLOSE TO THE REGION AS THE AREA
WILL REMAIN ANCHORED BETWEEN SEVERAL DIFFERENT SYSTEMS. WITH THIS
IN PLACE...ADDITIONAL FOCUS WILL BE PRESENT FOR POTENTIAL PRECIP
ACROSS THE REGION. IT CURRENTLY APPEARS THAT THE BEST CHANCES WILL
RESIDE FROM THE BIG BEND AREA...NORTHEASTWARD THROUGH PORTIONS OF
THE PERMIAN BASIN. AS THE EVENT DRAWS NEAR...HOPEFULLY THE FINER
DETAILS CAN BE ESTABLISHED AND THE APPROPRIATE CHANCES BE MADE.

PRECIP CHANCES LIKELY EXTENDING INTO EARLY PORTIONS OF NEXT WEEK
BEFORE UPPER LEVEL RIDGE FINALLY SENDS LOW ON ITS WAY BY MIDWEEK.
TEMPS THROUGH THE BEGINNING OF THE WORK WEEK WILL LIKELY REMAIN
BELOW AVERAGE AS A RESULT WITH GRADUAL WARMING EXPECTED MY MID
AND LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  96  70  84  /  10  10  10  10
CARLSBAD NM                67 100  67  92  /  10  20  10  10
DRYDEN TX                  70  92  67  88  /  30  10  10  20
FORT STOCKTON TX           71  96  68  88  /  20  10  10  10
GUADALUPE PASS TX          64  92  66  83  /  20  20  20  20
HOBBS NM                   67  98  69  90  /  10  10  10  10
MARFA TX                   58  89  58  83  /  20  20  20  10
MIDLAND INTL AIRPORT TX    70  96  68  85  /  10  10  10  10
ODESSA TX                  71  96  68  85  /  10  10  10  10
WINK TX                    73 100  73  92  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

32
Hazardous weather outlook, Aug 21, 1:20 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT THU AUG 21 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT THU AUG 21 2008 /1220 PM MDT THU AUG 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE INTO
THE EVENING ALONG AND SOUTH AND WEST OF THE PECOS RIVER. SOME
STORMS MAY CONTAIN HEAVY RAIN WITH LOCAL FLOODING A CONCERN.
GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 21, 3:59 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT THU AUG 21 2008

TXZ082-212130-
TERRELL-
359 PM CDT THU AUG 21 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL TERRELL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF EXTREME
SOUTHWESTERN TERRELL COUNTY...15 MILES SOUTHWEST OF SANDERSON
AT 359 PM CDT...MOVING NORTHEAST AT 10 MPH.

GUSTY WINDS TO 50 MPH...SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 5:46 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT THU AUG 21 2008

TXZ070-212315-
REAGAN-
546 PM CDT THU AUG 21 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF BIG LAKE ALONG
AND NEAR STATE HIGHWAY 137...AT 546 PM CDT...MOVING NORTHEAST AT
10 MPH.

PEOPLE IN SOUTHEASTERN REAGAN COUNTY...INCLUDING THE CITY OF BIG
LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 5:46 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT THU AUG 21 2008

TXZ070-212315-
REAGAN-
546 PM CDT THU AUG 21 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF BIG LAKE ALONG
AND NEAR STATE HIGHWAY 137...AT 546 PM CDT...MOVING NORTHEAST AT
10 MPH.

PEOPLE IN SOUTHEASTERN REAGAN COUNTY...INCLUDING THE CITY OF BIG
LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS TO 50 MPH...SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:00 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis2 hr
Aug 20, 8:29 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves61 min
Aug 21, 3:55 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Aug 21, 5:54 PM CDTAreal Flood AdvisoryMAFReagan3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.